Illinois, 2008

Strong Wind in Illinois, March 31, 2008

March 31, 2008 · NWS LOT · 2 events in 2 counties and zones

Strong winds blew across east central Illinois during the evening hours of March 31st. A grain storage bin was pulled off it's foundation on the east side of Gilman.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds blew across east central Illinois during the evening hours of March 31st. A grain storage bin was pulled off it's foundation on the east side of Gilman. The bin fell onto a grain dryer. Some utility poles were snapped near Piper City causing power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 31, 2:26 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 31, 2:26 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
326 PM CDT MON MAR 31 2008

.DISCUSSION...

325 PM CDT

MAIN FOCUS ON SHORT TERM RAIN/SEVERE POTENTIAL.

IMPRESSIVE SPRING STORM SYSTEM MOVING THROUGH MIDWEST THIS
AFTERNOON. 20Z SURFACE OBS INDICATE LOW PRESSURE NOW VICINITY DES
MOINES IOWA...WITH WARM FRONT LIFTING NORTHWARD ACROSS FAR
NORTHERN IL. BROAD SOUTHWEST FLOW ALOFT AHEAD OF WESTERN CONUS
UPPER TROUGH...WITH AFTERNOON PROFILER ANALYSIS SHOWING SERIES OF
MINOR AMPLITUDE SHORT WAVE THROUGHS RIPPLING NORTHEAST
FROM SOUTHERN CENTRAL PLAINS TO WESTERN GREAT LAKES REGION.
COMBINATION OF PERSISTENT MID/UPPER LEVEL FORCING...AND VERY
MOIST AND CONVERGENT LOW LEVELS MAINTAINING AT LEAST AN ELEVATED
THREAT OF THUNDERSTORMS LAST SEVERAL HOURS...THOUGH RADAR SHOWS
AREA IN BRIEF LULL AGAIN AS ONE MINOR MID LEVEL WAVES LIFTS TOWARD
LOWER MICHIGAN. GIVEN IMPRESSIVE FORCING...INCLUDING DIFFLUENT
UPPER FLOW AND FAVORABLE JET DIVERGENCE ALOFT...SERIES OF MID
LEVEL WAVES...BROAD 50-60 KNOT LOW LEVEL FLOW...STRONG SURFACE
BOUNDARY AND PLENTY OF LOW LEVEL MOISTURE...NORMALLY WOULD BE IN
THE THROWS OF SIGNIFICANT SEVERE WEATHER EVENT. HOWEVER...18Z RAOB
FROM KILX INDICATES RATHER SHALLOW MIXED BOUNDARY LAYER RESULTING
IN MARGINAL SURFACE BASED INSTABILITY. WILL HAVE TO WATCH EASTERN
IOWA NEXT FEW HOURS FOR SIGNS OF ADDITIONAL DEVELOPMENT...WHICH
WOULD BE FOCUS FOR ANY NEAR SURAFCE BASED CONVECTION AND
ASSOCIATED HIGHER SEVERE RISK. AS FOR FLOOD WATCH...NORTHERN
COUNTIES OF CWA HAVE RECEIVED A FEW WAVES OF HEAVY RAINFALL
TODAY...WITH RADAR STORM TOTAL PRECIP ESTIMATES INDICATING BETWEEN
1 AND 2 INCHES OF RAINFALL SINCE EARLY THIS MORNING. IN
ADDITION...SOME LOCAL AREAS WITH ESTIMATED 1.5 INCH AMOUNTS SOUTH
OF CHICAGO WHERE CELLS WERE TRAINING EARLIER THIS AFTERNOON. GROUND
IS QUITE SATURATED ACROSS MUCH OF THE AREA...WITH PONDING ALREADY
OCCURRING IN LOW SPOTS. BASED ON THIS...AND POTENTIAL FOR AN
ADDITIONAL 0.25 TO 0.75 INCHES ESPECIALLY SOUTH LATER THIS
EVENING...WILL EXPAND FLOOD WATCH TO COVER ENTIRE CWA. WILL ALSO
EXTEND IN TIME THROUGH 4 AM TO ALLOW FOR PRECIP TO MOVE OUT AND
WATER TO RECEDE A BIT.

LOW LIFTS NORTHEAST THROUGH SOUTHERN WISCONSIN AND ACROSS LAKE
MICHIGAN TONIGHT...WITH TRAILING COLD FRONT SWEEPING THROUGH MOST
OF IL CWA BY AROUND MIDNIGHT AND EXITING THE INDIANA COUNTIES
BEFORE SUNRISE. STRONG SUBSIDENCE DEVELOPING TUESDAY WITH
PRONOUNCED DRYING IN MID/UPPER LEVELS...THOUGH WILL LIKELY SEE
LOWER CLOUDS LINGER THROUGH MIDDAY AS COLD ADVECTION STEEPENS LOW
LEVEL LAPSE RATES. TIGHT GRADIENT AND UNSTABLE LOW LEVELS TO
RESULT IN GUSTY WEST WINDS BEHIND THE FRONT LATER TONIGHT AND
TUESDAY. AFTER 50S/60S OF LATE THIS AFTERNOON/EVENING...40S ON
TUESDAY.

LITTLE SIGNIFICANT CHANGE TO EXTENDED AT THIS TIME.

RATZER

&&

.AVIATION...
1257 PM CDT

1800 UTC TAFS...FIRST BATCH OF RAIN AND THUNDERSTORMS HAVE MOVED
THROUGH THE REGION AND ARE MOVING INTO NORTHWEST INDIANA AS A
FAIRLY POTENT WARM FRONT LIFTS NORTHWARD THROUGH THE REGION. AS OF
18Z...THE FRONT EXTENDED FROM JUST SOUTH OF MOLINE GOING EASTWARD
TO IN BETWEEN MIDWAY AND OHARE. SOME LIGHT RAIN SHOWERS ARE
LINGERING AROUND BUT SHOULD CLEAR THE REGION VERY EARLY THIS
AFTERNOON. CEILINGS AND VIS ARE FORECAST TO SLIGHTLY IMPROVE
BEHIND THIS FIRST SWATH OF PRECIP TO IFR AND AT TIMES MVFR. A
SECOND WAVE OF RAIN AND THUNDERSTORMS IS EXPECTED TO REDEVELOP
LATER THIS AFTERNOON/EARLY EVENING THAT WILL KNOCK CIGS/VIS BACK
DOWN FOR A PERIOD OF TIME TONIGHT. AS A LOW PRESSURE SYSTEM
CURRENTLY IN SOUTHERN IOWA LIFTS INTO NORTHWEST ILLINOIS AND
EVENTUALLY SOUTHERN LAKE MICHIGAN...IT WILL DRAG A COLD FRONT
THROUGH THE REGION AND EFFECTIVELY END ANY CHANCES FOR PRECIP/LOW
VIS. CEILING WILL REMAIN IN THE LOW END MVFR/UPPER END IFR RANGE
THROUGHOUT MOST OF THE MORNING HOWEVER. ANOTHER ISSUE WILL BE THE
GUSTY WINDS. WINDS WILL START OUT OF THE SOUTH AND GUSTY THROUGH
THE AFTERNOON/EVENING TODAY AND THEN REMAIN BECOME GUSTY AGAIN OUT
OF THE WEST AFTER THE COLD FRONT PUSHES THROUGH.

GENERALLY EXPECT IFR CONDITIONS THROUGH TUESDAY MORNING WITH SOME
BRIEF IMPROVEMENTS TO MVFR AND SOME BRIEF DROPS TO LIFR AT TIMES.

HALBACH

&&

.MARINE...
151 PM CDT

A DEEPENING AREA OF LOW PRESSURE CURRENTLY OVER NORTHWEST MISSOURI
WILL LIFT NORTHEASTWARD INTO CENTRAL MICHIGAN LATER TONIGHT.
BEHIND THIS LOW...WINDS WILL BEGIN TO STRENGTHEN AND INCREASE TO
GALES ACROSS THE LAKE. AS THE LOW LIFTS INTO EASTERN CANADA ON
TUESDAY...A BROAD AREA OF HIGH PRESSURE WILL SETTLE IN ACROSS THE
CENTRAL UNITED STATES THROUGH MID WEEK. AS THE HIGH PUSHES OFF
INTO THE MID ATLANTIC COAST...A LOW PRESSURE SYSTEM WILL DEVELOP
IN THE SOUTHERN PLAINS ON THURSDAY. THIS LOW WILL LIFT INTO THE
EASTERN GREAT LAKES ON FRIDAY. SO...THE MAIN THREAT FOR GALES WILL
BE LATER TONIGHT INTO TUESDAY AFTERNOON.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR ILZ003>006-008-010>012.
IN...NONE.
LM...GALE WARNING FROM 10 PM THIS EVENING TO 4 PM CDT TUESDAY FOR
     LMZ777-779.
     SMALL CRAFT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR LMZ740>745.

&&
Hazardous weather outlook, Mar 31, 2:56 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
356 PM CDT MON MAR 31 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
356 PM CDT MON MAR 31 2008 /456 PM EDT MON MAR 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTHERN ILLINOIS AND
NORTHWEST INDIANA THROUGH 4 AM CDT. SEVERAL WAVES OF
THUNDERSTORMS SINCE EARLY THIS MORNING HAS PRODUCED WIDESPREAD
RAINFALL OF A QUARTER TO THREE TENTHS OF AN INCH...WITH RADAR
ESTIMATES INDICATING SOME AREAS ACROSS FAR NORTHERN ILLINOIS
HAVING RECEIVED RAINFALL IN EXCESS OF TWO INCHES. ADDITIONAL
THUNDERSTORMS ARE LIKELY THROUGH MIDNIGHT ACROSS NORTHERN
ILLINOIS AND NORTHWEST INDIANA...AND ADDITIONAL RAINFALL MAY
CAUSE ADDITIONAL PONDING OR FLOODING OF LOW LYING AREAS WHERE
SOILS ARE ALREADY SATURATED.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
ILLINOIS AND NORTHWEST INDIANA THROUGH MIDNIGHT. DEEP LOW PRESSURE
OVER CENTRAL IOWA WILL LIFT NORTHEAST ACROSS SOUTHERN WISCONSIN
AND LAKE MICHIGAN OVERNIGHT...WITH A WARM FRONT LIFTING NORTH OF
THE AREA AHEAD OF THE LOW THIS EVENING. VERY MOIST AIR AND STRONG
WIND PROFILES ACROSS THE AREA WILL COMBINE WITH AN APPROACHING
UPPER DISTURBANCE THROUGH THE EVENING HOURS TO PRODUCE SCATTERED
THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY THREATS...THOUGH THE POTENTIAL
EXISTS FOR ISOLATED TORNADOES ESPECIALLY OVER WESTERN ILLINOIS
THROUGH EARLY EVENING. SEVERE STORMS WOULD BE MOST LIKELY ACROSS
NORTHWEST AND NORTH CENTRAL ILLINOIS FROM LATE AFTERNOON INTO
EARLY EVENING...WITH THE THREAT OF SEVERE WEATHER MOVING EAST INTO
NORTHEAST ILLINOIS AN NORTHWEST INDIANA BY MID EVENING AS STORMS
DEVELOP INTO A LINE IN ADVANCE OF AN APPROACHING COLD FRONT.
THUNDERSTORMS SHOULD END FROM WEST TO EAST DURING THE LATE EVENING
AND OVERNIGHT HOURS AS THE COLD FRONT MOVES EAST ACROSS THE AREA.

PORTIONS OF THE KANKAKEE...ROCK...AND DES PLAINES RIVERS WILL
REMAIN IN FLOOD THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PORTIONS OF THE ROCK...KANKAKEE...AND DES PLAINES RIVERS WILL
REMAIN IN FLOOD THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-012100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
356 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS. SOUTH WINDS INCREASING TO 15 TO 25 KNOTS WILL
SHIFT TO THE WEST AFTER MIDNIGHT TONIGHT...WITH GUSTS TO 30 KNOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH TUESDAY
EVENING...WITH WEST WINDS GUSTING TO 30 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
356 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

A GALE WARNING IS IN EFFECT FOR ALL OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE GALE WARNING FOR ALL OF LAKE MICHIGAN WILL CONTINUE INTO
TUESDAY EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RATZER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Iroquois

When
March 31, 5:10 PM CST
Where
Iroquois forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Strong Wind, Ford

When
March 31, 5:10 PM CST
Where
Ford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87538, 87540.